The call came at 3 am, waking Ms. J from a sound sleep. She groggily reached for her glasses on the bedside table, grabbed the phone, and quietly slipped out of the bedroom in order to leave her husband undisturbed.

This was the part of her job Ms. J, 42, liked least. As a nurse practitioner in an orthopedic clinic, she took her share of nights on call. Over the years, she found that patients could become anxious in the wee hours. Sometimes, they just needed reassurance, not medical treatment. 

“Yes?” she said, in a scratchy voice.

“Ms. J, this is Barbara from your service. We’ve got a Mrs. M on the line. She says that she’s nauseous and vomiting and feels very ill.”

Ms. J told Barbara to put the call through.

“I’m very queasy and faint,” Mrs. M murmured, “and I threw up earlier.”

“Are you currently on any medications?”

“Yes,” the patient replied. “After my back surgery last week, the doctor gave me the pain patch —I’m supposed to put two on every 72 hours.”

“Did your physician prescribe any other medication for you?”

“Yes. He gave me something called Zofran (ondansetron) in case I felt nauseous from the pain medication,” she said, weakly.

“Okay,” said Ms. J. “It’s not uncommon to feel queasy from a fentanyl patch. Just take your anti-nausea medication as prescribed and go back to bed. I’m sure you’ll feel better in the morning. If you don’t, be sure to call the office.”

Ms. J then returned to bed. Across town, however, things were getting worse.